New Jersey, 2009

Wildfire in New Jersey, February 12, 2009

February 12, 2009 · NWS PHI · 1 event in 1 county or zone

A wind whipped forest fire burned about 40 acres in Galloway Township during the afternoon and evening on the 12th before it was contained. The fire was believed to be caused by arcing downed wires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wind whipped forest fire burned about 40 acres in Galloway Township during the afternoon and evening on the 12th before it was contained. The fire was believed to be caused by arcing downed wires. The fire occurred in the area bounded by Leipzig Avenue and Liebig and Herschel Streets. No homes were damaged or threatened and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 3:35 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 12, 3:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EST THU FEB 12 2009

.SYNOPSIS...
INTENSE LOW PRESSURE OFF THE COAST OF MAINE THIS AFTERNOON WILL
CONTINUE TO MOVE NORTHEAST OVERNIGHT. THE STRONG GUSTY WINDS ARE
EXPECTED TO DIMINISH OVERNIGHT. HIGH PRESSURE TO THE NORTH WILL
GENERALLY INFLUENCE THE WEATHER FRIDAY AND OVER THE WEEKEND, BUT A
WEAK STORM WILL PASS WELL TO THE SOUTH SATURDAY AND EARLY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
STRONG AND GUSTY SHOULD CONTINUE OVER THE AREA FOR THE NEXT
SEVERAL HOURS. AN 500 MB VORT MAX NEAR KCLE THIS AFTERNOON WILL
CROSS PENNSYLVANIA THIS EVENING AND THE POTENTIAL TO CONTINUE
MIXING DOWN WINDS WILL EXIST UNTIL THIS PASSES BY. THE EVENING
SHIFT CAN DECIDE WHEN AND WHERE TO DISCONTINUE THE HIGH WIND
WARNING AS THEY SEE FIT. SKIES WILL CLEAR FROM SOUTH TO NORTH
OVERNIGHT, WITH CLOUD COVER LINGERING OVER THE SOUTHERN POCONOS
MUCH OF THE NIGHT. A SMALL CHANCE OF RAIN AND/OR SNOW SHOWERS WILL
BE IN THE FORECAST TOO.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA FRIDAY AND THIS SHOULD
SPELL A DRY FORECAST FOR OUR AREA. A WEAK/DRY COLD FRONT WILL
CROSS THE AREA DURING THE LATE MORNING AND THIS MAY HAVE SOME
CLOUDINESS WITH IT, SO THE DAYTIME FORECAST OF PARTLY CLOUDY
SHOULD SUFFICE. IT WILL BE WINDY ON FRIDAY TOO, BUT NOT TO THE
EXTENT LIKE WAS EXPERIENCED TODAY. WIND GUSTS OF 25 TO 30 MPH CAN
BE EXPECTED, MAINLY DURING THE FIRST PART OF THE DAY. HIGH
TEMPERATURES WILL BE ABOUT 10 DEGREES LOWER THAN TODAY WITH UPPER
30S AND LOW 40S UP NORTH AND MID TO UPPER 40S ACROSS THE
PHILADELPHIA METRO AND DELMARVA AREAS. CONTINUED FAIR WEATHER AND
COOL TEMPERATURES EXPECTED FRIDAY NIGHT WITH MAINLY CLEAR SKIES.

A LOW PRESSURE SYSTEM IS SHOWN MY THE OPERATIONAL MODELS AS MOVING
FROM THE LOWER OHIO VALLEY FRI NIGHT TO THE VA/NC COAST BY SAT
NIGHT. THIS SYSTEM CONTINUES TO BE SUPPRESSED SOUTHWARD BY THE
MODELS AND ANY CHANCES OF PRECIPITATION THAT WERE IN THE GRIDS
PREVIOUSLY WERE REMOVED WITH MY FORECAST. I HAVE CONTINUED TO
INDICATE MOSTLY CLOUDY OR CLOUDY SKIES FROM SATURDAY AFTERNOON
INTO SATURDAY NIGHT. THE WRF FROM 12Z WAS THE CLOSEST TO BRINGING
ANY PRECIPITATION TO OUR AREA, BUT THE HPC GENERALLY DID NOT USE
IT IN THEIR FORECASTS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE WEATHER FOR MUCH OF THE EXTENDED PERIOD LOOKS FAIRLY BENIGN. A
STORM MAY AFFECT THE AREA TOWARD THE MIDDLE OR END OF NEXT WEEK.

A ZONAL FLOW ACROSS THE EAST AT THE BEGINNING OF THE PERIOD WILL
BRING A HIGH PRESSURE SYSTEM FROM THE NORTHERN PLAINS STATES ON
SUNDAY TO THE MIDDLE ATLANTIC BY TUESDAY. THE HIGH WILL MOVE OFF THE
EAST COAST WEDNESDAY MORNING. THIS SHOULD BRING A PERIOD OF DRY
WEATHER WITH SEASONABLE TEMPERATURES. LOWS GENERALLY IN THE 20S WITH
HIGHS IN THE UPPER 30S OR LOW 40S. DURING THIS PERIOD A LOW PRESSURE
SYSTEM WILL BE MOVING SOUTH OF OUR AREA. THE TREND WITH THE MODELS
HAS BEEN TO SUPPRESS ANY PRECIPITATION TO THE SOUTH AND KEEP IT OVER
THE VA/NC AREA.

DURING THE MIDDLE OF NEXT WEEK, THE UPPER PATTERN AMPLIFIES AND
BECOMES PROGRESSIVE. A RIDGE OVER THE AREA TUE EVENING MOVES EAST
AND IS GIVING WAY TO AN ADVANCING TROUGH. A SFC LOW IS INDICATED BY
THE 00Z ECMWF AS FORMING OVER THE OHIO VALLEY WED AND MOVING TO OUR
FORECAST AREA BY 12Z THU. AS AN UPPER LOW DEVELOPS ACROSS THE AREA,
THE SFC LOW SLOWS JUST TO THE EAST. COULD BE AN INTERESTING PERIOD.
WE HAVE CHANCE POPS IN THE GRIDS FOR THIS EVENT PRESENTLY, IN LINE
WITH HPC PRODUCTS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE STRONG WESTERLY WIND WILL CONTINUE TO BE THE MAIN ISSUE AT ALL
EIGHT OF OUR TAF SITES INTO TONIGHT.  THE WIND WILL CONTINUE TO GUST
INTO THE 40S INTO THE EARLY EVENING HOURS, BEFORE WIND SPEEDS AND
GUSTS BEGIN TO DIMINISH VERY SLOWLY OVERNIGHT.  THE WIND IS FORECAST
TO BECOME MORE NORTHWESTERLY FOR FRIDAY, WITH GUSTS INTO THE 20S.

THE LARGE DECK OF STRATOCUMULUS THAT WAS OVER MUCH OF OUR REGION
THIS AFTERNOON SHOULD REMAIN IN PLACE FOR THIS EVENING BEFORE IT
BEGINS TO ERODE SLOWLY FROM THE SOUTHEAST OVERNIGHT AND ON FRIDAY
MORNING.

OUTLOOK...
HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST, WITH MAINLY VFR
CONDITIONS ANTICIPATED FOR SATURDAY, SUNDAY, MONDAY AND TUESDAY.

&&

.MARINE...
STRONG LOW PRESSURE WILL PASS ACROSS CANADAS ATLANTIC PROVINCES
FROM TONIGHT INTO FRIDAY BEFORE MOVING OUT OVER THE NORTH ATLANTIC.
THE CIRCULATION AROUND THE LOW WILL MAINTAIN STRONG WEST TO
NORTHWEST WINDS OVER OUR REGION INTO FRIDAY.  THE STRONGEST WINDS
OVER OUR MARINE AREA WILL OCCUR TONIGHT AS THE AIR TEMPERATURES
BEGINS TO DECREASE TO NEAR AND BELOW THE TEMPERATURE OF THE WATER.

HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST FOR THE COMING
WEEKEND AND FOR THE EARLY PART OF THE NEW WEEK.  WIND SPEEDS ARE
FORECAST TO REMAIN BELOW 25 KNOTS THROUGH THE PERIOD.

&&

.TIDES/COASTAL FLOODING...
THE STRONG OFFSHORE WINDS WILL LIKELY RESULT IN BLOWOUT TIDES.
WHILE THERE MAY BE SOME LOW WATER ISSUES AROUND THE TIMES OF LOW
TIDE THIS EVENING, MORE WIDESPREAD LOW WATER PROBLEMS ARE
ANTICIPATED AROUND FRIDAY MORNINGS LOW TIDE.

IT IS POSSIBLE THAT THE LOW WATER ADVISORY MAY EVENTUALLY NEED TO
BE EXTENDED INTO FRIDAY EVENING FOR DELAWARE BAY AND FOR THE TIDAL
DELAWARE RIVER, AS IT MAY TAKE WATER LEVELS A LITTLE LONGER TO
RECOVER THERE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR PAZ054-055-
     060>062-067>071.
NJ...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NJZ001-
     007>010-012>027.
DE...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR DEZ001>004.
MD...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR MDZ008-012-
     015-019-020.
MARINE...LOW WATER ADVISORY UNTIL 1 PM EST FRIDAY FOR ANZ430-431-
     450>455.
     GALE WARNING UNTIL 10 AM EST FRIDAY FOR ANZ450>455.
     GALE WARNING UNTIL 6 AM EST FRIDAY FOR ANZ430-431.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...IOVINO
MARINE...IOVINO
TIDES/COASTAL FLOODING...IOVINO
Hazardous weather outlook, Feb 12, 2:54 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 PM EST THU FEB 12 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-132000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
254 PM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

STRONG AND GUSTY WEST WINDS WILL CONTINUE THROUGH THE EARLY
EVENING BEFORE DIMINISHING. DAMAGE AND POWER OUTAGES ARE POSSIBLE
WITH GUSTS OVER 45 MPH AT TIMES. WIND WILL SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS AND LAW
ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CALL IN REPORTS OF DAMAGE
OR HIGH WIND REPORTS IN THEIR AREAS.

ANZ450>455-132000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
254 PM EST THU FEB 12 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-132000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
254 PM EST THU FEB 12 2009

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 12, 11:12 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EST THU FEB 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     NON-TSTM WND DMG NEW TRIPOLI             40.68N 75.75W
02/12/2009                   LEHIGH             PA   EMERGENCY MNGR

            DAMAGE TO TREES AND POWER LINES IN LYNN TOWNSHIP.

&&

MEOLA
Local storm report, Feb 12, 11:20 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EST THU FEB 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     NON-TSTM WND DMG NEW TRIPOLI             40.68N 75.75W
02/12/2009                   LEHIGH             PA   EMERGENCY MNGR

            DAMAGE TO TREES AND POWER LINES IN LYNN TOWNSHIP.

1100 AM     NON-TSTM WND DMG EASTON                  40.69N 75.22W
02/12/2009                   NORTHAMPTON        PA   TRAINED SPOTTER

            TREES REPORTED DOWN IN FORKS TOWNSHIP.

&&

MEOLA
Local storm report, Feb 12, 1:42 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
142 PM EST THU FEB 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     NON-TSTM WND DMG NEW TRIPOLI             40.68N 75.75W
02/12/2009                   LEHIGH             PA   EMERGENCY MNGR

            DAMAGE TO TREES AND POWER LINES IN LYNN TOWNSHIP.

1100 AM     NON-TSTM WND DMG EASTON                  40.69N 75.22W
02/12/2009                   NORTHAMPTON        PA   TRAINED SPOTTER

            TREES REPORTED DOWN IN FORKS TOWNSHIP.

1200 PM     NON-TSTM WND DMG HIGHLAND PARK           40.50N 74.43W
02/12/2009                   MIDDLESEX          NJ   TRAINED SPOTTER

            TREES AND WIRES REPORTED DOWN COUNTYWIDE. ALSO, A TREE
            FELL ON A HOUSE IN HIGHLAND PARK.

0100 PM     NON-TSTM WND DMG EDGEWATER PARK          40.05N 74.91W
02/12/2009                   BURLINGTON         NJ   NWS EMPLOYEE

            SEVERAL LARGE TREE LIMBS REPORTED DOWN.

&&

MEOLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Atlantic

When
February 12, 4:30 PM EST to 10:30 PM EST
Where
Western Atlantic forecast zone
Reported by
Newspaper
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151648.